Indiana, 2017Flooding in Indiana, July 16 to 21, 2017
July 16 to 21, 2017 · NWS PAH · 2 events in 2 counties and zones
Minor flooding occurred along the White River. With soils wet from rains on the 6th and 7th, very heavy rains of 3 to 7 inches fell on the 11th in parts of central and northern Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $20,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor flooding occurred along the White River. With soils wet from rains on the 6th and 7th, very heavy rains of 3 to 7 inches fell on the 11th in parts of central and northern Indiana. This heavy rainfall eventually drained down the White River into southwest Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 16, 2:25 AM EST, 6 hours 35 minutes earlier.
Area forecast discussion, Jul 16, 2:25 AM EST, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
225 AM CDT Sun Jul 16 2017
.SHORT TERM...(Today through Tuesday night)
Issued at 205 AM CDT Sun Jul 16 2017
The surface high will settle across the entirety of the Ohio river
valley today, and we think that will suppress the ridge topping
energy diving down the base of the mean trof aloft from activating
showers/storms this far south. Low level wind flow fields show
relative uniformity w/o convergence, dew points start to nudge
upward but remain in the 60s, and H7 temps hold AOA 10C, all
furthering support for no audible pop mention today. Similarly,
for tonight (this evening), with loss of diurnal fueling, we'll
refrain from mentioning Pops, while acknowledging a silent Pop
around 10-14 percent is warranted for a rogue updraft/cell
developing possibility, with some upstream boundaries possibly in
play and offering an activation parameter by then.
For Monday, particularly the pm hours, the boundary laid out is
modeled to hover across the lower Ohio river vicinity, as the trof
energy spills across the area in more earnest. Models show H7
temps are affected with a 1-2C drop in the cap, and that should
be enough to activate by then dew points souping toward 70F for
some widely scattered heat of day storms to develop. We'll not
argue with the blended modeling of slgt chance mentions for the
area.
Tuesday sees the upper ridge building in, with upwards of a net
+60 DM H5 height rise strengthening the cap to 10-12C at H7, and
that should be enough to suppress mentionable Pops again. The
continued bulk up in temp and humidity will lead to areally
increasing pixels of 100 Heat Index from Monday into Tuesday.
.LONG TERM...(Wednesday through Saturday)
Issued at 205 AM CDT Sun Jul 16 2017
Improved confidence in the extended as models come into better
agreement.
The GFS has come into much better agreement with the ECMWF and the
ensembles. This would place the upper level high over the region for
the entire extended. There are no significant surface features
except on Friday there appears to be a weak trough that rotates
through the region. This could ignite a few storms but coverage
would be sparse at best...however any storms that do get going
could be strong with LI's negative 4 to -5 surface and aloft.
CAPE's 1500 to 2k j/kg. Wind profiles are rather benign. So may
have to carry at least a slight chance toward the end of the week
and into the weekend but will be limited to max heating time in
the afternoon. In addition could not absolutely rule out an
isolated storm through most of the week but the chances and
coverage are too low to include at this time. Otherwise the main
threat will be excessive heat and its longevity. Will likely see
heat index values in the 100 to 105 range at least over parts of
the area throughout the extended...and especially on Wednesday and
Thursday. May end up with an advisory due to the longevity of the
heat more so than the extremity. Will see what collaboration
yields concerning this scenario.
&&
.AVIATION...
Issued at 205 AM CDT Sun Jul 16 2017
Patchy fog early may yield restricted vsbys at all terminals, but
should dissipate quickly after sunrise. Otherwise just anticipate
scattered VFR bases around 4K FT AGL through the heat of the day,
with any isolated storm development likely avoiding terminal
vicinity.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jul 16, 3:57 AM EST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
357 AM CDT Sun Jul 16 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
357 AM CDT Sun Jul 16 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Other than a sporadic slight chance of thunderstorms during
mainly the afternoon heating hours, the main hazard during this
time period will be increasing heat and humidity, with heat
indices reaching 100 to 105 each afternoon Tuesday through
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flood, Pike
- When
- July 16, 9:00 AM EST to July 20, 7:00 PM EST
- Where
- Pike County, Petersburg to 0.96 mi NW of Ivy
- Cause
- Heavy Rain
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.500, -87.280
Minor flooding occurred along the White River. Low agricultural fields were flooded, along with some low oil wells. Lowland flooding affected about a dozen county roads, including 600N, 1000E, 250W, 400W, and 675N. Crops damaged by the flooding could not be replanted because of the lateness of the season.
Flood, Gibson
- When
- July 17, 9:00 AM CST to July 21, 4:00 PM CST
- Where
- Gibson County, 1.6 mi ENE of Hazleton to 1.81 mi N of Hazleton
- Cause
- Heavy Rain
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.491, -87.504
Minor flooding occurred along the White River. Floodwaters covered low-lying farm fields. Low-lying oil fields and a few low rural roads were flooded. High water isolated Pottstown, a river cabin community. Crops damaged by the flooding could not be replanted because of the lateness of the season.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arizona, July 16 to 17, 2017$128,000 · 60 kt wind · 12 events
- Damaging Winds and Lightning Strike in South Carolina, July 16, 20174 injured · $3,000 · 6 events
- Hail and Damaging Wind in Ohio, July 16, 2017$26,000 · 1.5 in hail · 10 events
- Flash Flood and Flooding in Ohio, July 16, 2017$3,000 · 1.75 in hail · 18 events
- Damaging Winds in North Dakota, July 16, 2017$15,000 · 61 kt wind · 2 events
- Flash Flood and Damaging Winds in Georgia, July 16 to 17, 2017$14,000 · 50 kt wind · 4 events
- Damaging Wind in Arizona, July 16, 2017$15,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Montana, July 16, 20171 in hail · 8 events
- Flash Flooding and Hail in South Carolina, July 16, 2017$1,000 · 55 kt wind · 8 events
- Waterspouts in South Atlantic Coastal Waters, July 16, 20176 events
- Hail and Damaging Wind in Ohio, July 16, 20171.75 in hail · 5 events
- Flash Flooding and Flooding in Indiana, July 16 to 17, 20171 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706969, 706967.